Utah, 2015

Winter Storm in Utah, January 1 to 2, 2015

January 1 to 2, 2015 · NWS SLC · 2 events in 2 counties and zones

The winter storm that impacted most of Utah in December 2014 lingered across far southern Utah into the beginning of January 2015, dropping heavy snow in south central Utah, as well as near Lake Powell.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The winter storm that impacted most of Utah in December 2014 lingered across far southern Utah into the beginning of January 2015, dropping heavy snow in south central Utah, as well as near Lake Powell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 31, 9:20 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 31, 9:20 PM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
920 PM MST WED DEC 31 2014

.SYNOPSIS...AN UPPER LOW OVER NORTHWEST ARIZONA WILL MOVE SLOWLY
EAST THROUGH NORTHERN ARIZONA TONIGHT AND THURSDAY. A NORTHWEST FLOW
WILL DEVELOP OVER THE AREA FRIDAY AND INTO THE WEEKEND. A WEAK COLD
FRONT WILL BRUSH THE NORTHERN PORTION OF THE AREA SATURDAY.

&&

.DISCUSSION...A LOW PRESSURE SYSTEM CENTERED OVER NORTHWESTERN
ARIZONA THIS EVENING CONTINUES TO SLOWLY TRACK EAST. WHILE THE
HEAVIEST PRECIPITATION IS OCCURRING OVER ARIZONA...SOUTHERN UTAH
REMAINS UNDER THE NORTHERN FRINGE OF THIS LOW. WARM ADVECTION IS
OCCURRING AT 700MB...BUT OVERRUNNING OF COLD AIR BEHIND THE RECENT
ARCTIC FRONT ALLOWING ALL SNOW TO REACH EVEN THE LOWEST VALLEYS OF
SOUTHERN UTAH. SNOW WILL CONTINUE THROUGH THE NIGHT BEFORE GRADUALLY
DECREASING TOMORROW AS THE LOW SHIFTS EAST AND SHEARS APART. COLD
SURFACE TEMPERATURES WILL ALLOW SNOW TO STICK TO ROAD SURFACES AND
COMBINED WITH LOCAL BLOWING AND DRIFTING OF SNOW WILL IMPACT
TRAVEL...SO CURRENT SUITE OF WINTER WEATHER HIGHLIGHTS WILL
CONTINUE.

ACROSS NORTHERN PORTIONS...EXPECT MOSTLY CLEAR SKIES WHICH MEAN VERY
COLD TEMPERATURES ONCE AGAIN TONIGHT. SOME ENHANCED EASTERLY WINDS
ARE STILL LIKELY...PARTICULARLY NEAR CANYONS...BUT THE MAGNITUDE OF
THESE WINDS WILL BE LESS THAN PREVIOUS COUPLE OF NIGHTS AS BOTH THE
PRESSURE GRADIENT AND 700MB COLD ADVECTION HAVE RELAXED QUITE A BIT.

AS THE STORM SYSTEM EXITS THE AREA TOMORROW...DEVELOPING INVERSIONS
WILL KEEP COLD AIR ENTRENCHED...MAINTAINING BELOW FREEZING
TEMPERATURES ACROSS MOST AREAS NEXT COUPLE OF DAYS.

NO UPDATES THIS EVENING.

&&

.AVIATION...VFR CONDITIONS UNDER MOSTLY CLEAR SKIES WILL PREVAIL AT
THE KSLC TERMINAL THROUGH THE TAF PERIOD. WINDS OVERNIGHT WILL
REMAIN PREDOMINANTLY LIGHT SOUTHERLY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 4 PM MST THURSDAY FOR UTZ013-020-021-
     518.

     WINTER WEATHER ADVISORY UNTIL 4 AM MST THURSDAY FOR UTZ016-019.

     WINTER WEATHER ADVISORY UNTIL 4 PM MST THURSDAY FOR UTZ517.

WY...NONE.
&&

CHENG/SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Dec 31, 3:34 AM MST, 20 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
334 AM MST WED DEC 31 2014

UTZ001>016-019>021-517-518-WYZ021-011400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
334 AM MST WED DEC 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD SOUTHERN UTAH WINTER STORM IS FORECAST THROUGH
THURSDAY...WITH SIGNIFICANT SNOWFALL EXPECTED ACROSS MUCH OF THE
AREA...PARTICULARLY ALONG THE HIGHWAY 12 CORRIDOR INCLUDING TORREY
AND ESCALANTE. THE ST GEORGE AREA MAY SEE SOME LIGHT SNOW...HOWEVER
SIGNIFICANT SNOWFALL IS NOT EXPECTED IN THIS AREA DUE TO GUSTY
NORTHEAST DOWNSLOPE WINDS OUTSIDE OF TOWN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WITH THE ARCTIC AIRMASS AND FRESH SNOWPACK IN PLACE...EXPECTING
VALLEY INVERSIONS TO DEVELOP ACROSS UTAH...PRIMARILY ACROSS THE
EASTERN VALLEYS. PATCHY FOG MAY DEVELOP AND PERSIST HEADING INTO
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Glen Canyon Recreation Area/Lake Powell

When
January 1, 12:00 AM MST to January 2, 2:00 AM MST
Where
Glen Canyon Recreation Area/Lake Powell forecast zone
Reported by
COOP Observer

Bullfrog Basin received 8.7 inches of snow from this event, which is especially noteworthy because this location has averaged 4 inches of snow for all of meteorological winter over the past 45 years. Note that this event began in December 2014.

Winter Storm, South Central Utah

When
January 1, 12:00 AM MST to 12:00 PM MST
Where
South Central Utah forecast zone
Reported by
COOP Observer

Escalante received 9 inches of new snow from the storm. Note that this event began in December 2014.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554362, 554374.